Texas, 2010

Damaging Wind in Texas, May 18, 2010

May 18, 2010 · NWS CRP · 1 event in 1 county or zone

A severe thunderstorms produced damaging winds and heavy rainfall in Jim Wells County. 5 inches of rain fell in 45 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A severe thunderstorms produced damaging winds and heavy rainfall in Jim Wells County. 3.5 inches of rain fell in 45 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 18, 5:43 AM CST, 51 minutes earlier.

Area forecast discussion, May 18, 5:43 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
643 AM CDT TUE MAY 18 2010

.DISCUSSION...SEE AVIATION SECTION.

&&

.AVIATION...CONVECTION ACROSS THE W HALF OF THE CWA THIS MORNING
IS EXPECTED TO SHIFT SE WITH THE STRONGER STORMS SKIRTING THE SERN
PORTIONS. A SVR TSRA WATCH IS IN EFFECT FOR DUVAL...JIM WELLS AND
KLEBERG UNTIL NOON. AM EXPECTING THE SVR STORMS TO REMAIN S OF
ALI...CRP HOWEVER STRONG STORMS WILL BE POSSIBLE...LEADING TO IFR
CONDTIIONS AND VRB GUSTY WINDS. OTHERWISE...MVFR/VFR CONDIITONS
WILL DVLP BY AROUND NOON AND CONT THRU THE REMAINDER OF THE DAY.

&&

.PREV DISCUSSION... /ISSUED 515 AM CDT TUE MAY 18 2010/

SHORT TERM (TODAY)...INITIAL AREA OF NVA THAT LIKELY SUPPRESSED
CONVECTION ACROSS THE COASTAL BEND AND DEEP S TX WHEN INITIAL
OUTFLOW ARRIVED FROM THE NORTH HAS SHIFTED EAST AN BEEN REPLACED
BY PVA. THE RESULT HAS BEEN CONVECTIVE ACTIVITY HAS BEGUN TO
DEVELOP ACROSS THE OLD OUTFLOW BOUNDARY WHICH HAS STALLED NEAR
BAFFIN BAY AND EXTENDING EAST OFFSHORE. CLUSTERS OF TSTMS
SURROUND ONE PERSISTENT SVR TSTM THAT IS MOVING SE TOWARD
HEBBRONVILLE. BELIEVE ONCE THIS STORM LEAVES THE CWA...THAT THE
SEVERE THREAT BE GREATLY DIMINISHED...BUT POSSIBLY NOT OVER
COMPLETELY DEPENDING ON IF BOUNDARY/CELL INTERACTIONS OCCUR. GIVEN
THE SUPPORT OF THE UPR S/WV...RADAR TRENDS AND CONTINUED MODEST
CAPE (1000-1500 J/KG ACROSS THE SOUTH) WITH ONLY MINIMAL CIN...THINK
CURRENT TSTMS IN THE WEST WILL HOLD TOGETHER ENOUGH TO WARRANT
LIKELY TO SCT POPS FOR THIS MORNING W/ HIGHEST CHCS NEAR THE
OUTFLOW BOUNDARY AND HIGHER CAPE ACROSS THE SRN HALF. THINGS
SHOULD WIND DOWN QUICKLY BY AFTN AND WILL TREND POPS BACK AFTR
18Z.

LONG TERM (TONIGHT THROUGH MONDAY)...ATMOSPHERE WILL GET A GOOD
WORK OVER TODAY AND MODELS PROG SUBSIDENCE IN THE WAKE OF THIS
MORNINGS S/WV TOGETHER WITH NEGATIVE H85 THETA-E ADVECTION. THIS
ALL MAKES A REPEAT PERFORMANCE OF ANOTHER MCS FOR TONIGHT SEEM
UNLIKELY FOR TONIGHT AND DO NOT HAVE ANY POPS MENTIONED. H85
THETA-E/RH PATTERN REMAINS UNFAVORABLE FOR THE REMAINDER OF THE
WEEK AND MODELS AGREE THE CAP WILL BUILD RAPIDLY FROM THE SW
THROUGH WED AHEAD OF THE NEXT S/WV TROUGH FORECAST TO MOVE ACROSS
NRN TEXAS. MID LEVEL RIDGING FROM CEN MEXICO...AND FAR SOUTH
POSITION OF THE LOW LEVEL RIDGE AXIS ACROSS THE GULF WILL ONLY
ADD TO THE CAP AND LEAD TO INCREASING TEMPS OVER THE WEEKEND.
COULD SEE A FEW WEAK SHOWERS BELOW THE CAP OVER THE WEEKEND IF
ECMWF H85 MOISTURE INCREASE IS CORRECT...BUT OVERALL THINK POPS
ARE MINIMAL AND HAVE REMOVED ANY MENTION OF POPS FOR NOW. THE
MID LEVEL RIDGE SHOWS SIGNS OF WEAKENING AND MOVING EAST EARLY
NEXT WEEK AS THE LOW LEVEL RIDGE AXIS MOVES NORTH AGAIN. THIS
COULD LEAD TO SOME RAIN CHCS EARLY NEXT WEEK AS THE CAP WEAKENS
AGAIN...BUT NO MENTION FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    88  74  89  77  89  /  60  10  10  10  10
VICTORIA          89  71  89  74  88  /  30  10  10  10  10
LAREDO            98  76 101  78 101  /  60  10  10  10  10
ALICE             91  72  93  76  94  /  60  10  10  10  10
ROCKPORT          87  76  86  78  88  /  40  10  10  10  10
COTULLA           94  71  97  74  97  /  60  10  10  10  10
KINGSVILLE        91  73  92  77  93  /  60  10  10  10  10
NAVY CORPUS       86  76  87  78  86  /  50  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...SHORT TERM
MG/88...LONG TERM
Hazardous weather outlook, May 18, 5:29 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
629 AM CDT TUE MAY 18 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-191130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
629 AM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX ACROSS THE SOUTH TEXAS BRUSH COUNTRY WILL
MOVE SLOWLY EAST TO SOUTHEAST ACROSS PORTIONS OF THE COASTAL BEND
AND DEEP SOUTH TEXAS THIS MORNING. A FEW OF THESE STORMS MAY
BECOME SEVERE MAINLY ACROSS EXTREME SOUTHERN PORTIONS OF THE
REGION SOUTH OF A KINGSVILLE TO ALICE TO BRUNI LINE...HOWEVER THE
HIGHEST RISK FOR SEVERE THUNDERSTORMS WILL REMAIN ACROSS DEEP
SOUTH TEXAS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE MAINLY ACROSS
THESE SAME AREAS TODAY. ISOLATED RAINFALL TOTALS AROUND 2 TO 3
INCHES WILL BE POSSIBLE WITH THE HEAVIEST ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED PORTIONS OF THE BAYS
AND GULF WATERS WEDNESDAY AND THURSDAY. OTHERWISE...HAZARDOUS
WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJG

In the hours before

Special weather statement, May 18, 4:32 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
532 AM CDT TUE MAY 18 2010

TXZ239-240-181130-
DUVAL-WEBB-
532 AM CDT TUE MAY 18 2010

...STRONG THUNDERSTORMS WERE AFFECTING DUVAL AND WEBB COUNTIES...

AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
RANCHITOS LAS LOMAS TO EL CENIZO...OR ALONG A LINE EXTENDING FROM 20
MILES SOUTHEAST OF ENCINAL TO 18 MILES SOUTH OF LAREDO...MOVING
SOUTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

TE
Special weather statement, May 18, 6:29 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
729 AM CDT TUE MAY 18 2010

TXZ241-242-181330-
JIM WELLS-KLEBERG-
729 AM CDT TUE MAY 18 2010

...A FUNNEL CLOUD WAS SPOTTED OVER JIM WELLS AND KLEBERG COUNTIES...

AT 728 AM CDT...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD 5
TO 8 MILES WEST OF KINGSVILLE.

IF YOU LIVE IN THE PATH OF THIS STORM...YOU SHOULD BE PREPARED TO
SEEK SHELTER IN THE UNLIKELY EVENT THE FUNNEL CLOUD REACHES THE
GROUND.

TE

The radar

The Corpus Christi radar (KCRP), 74 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jim Wells

When
May 18, 6:34 AM CST
Where
Jim Wells County, 4.99 mi SSW of Palito Blanco
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
27.510, -98.200

Two large mesquite branches 12 inches in diameter were snapped by winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236105.